Fingerprint body myopathy
Jan. 01, 2023
At vero eos et accusamus et iusto odio dignissimos ducimus qui blanditiis praesentium voluptatum deleniti atque corrupti quos dolores et quas.
Exposure to endogenous or exogenous corticosteroids may produce myopathy. A particularly interesting entity is severe myopathy occurring in critically ill patients exposed to high-dose corticosteroids and neuromuscular blocking agents. In this updated article, the authors will refer to the common problem of distinguishing steroid myopathy from an underlying inflammatory muscle disease. When glucocorticoids are tapered in this situation, the patient must be monitored for a flare of the underlying condition (in particular, rise of CK) and for signs of evolving adrenal insufficiency. Improved strength within 3 to 4 weeks after corticosteroid tapering is a good indicator that the weakness was indeed due to the drug and not to the underlying inflammatory muscle disease.
• Patients treated with corticosteroids may develop myopathy months to years after initiation of therapy.
• Stopping the corticosteroid, lowering the dose, and switching to a nonfluorinated preparation are the mainstays of management.
• Critical illness myopathy is a severe, acute myopathy that may be triggered by high-dose corticosteroids and nondepolarizing neuromuscular blocking agents.
• Early mobilization of patients seems to be very effective in the management of critical illness myopathy.
The development of proximal muscle weakness and atrophy from excessive endogenous glucocorticoid production in patients with pituitary adenomas was first noted 75 years ago by Cushing (14). Subsequent studies confirmed that myopathy was a common complication of chronic exogenous corticosteroid administration. Dubois observed that profound weakness was the most serious adverse effect of triamcinolone, a new synthetic fluorinated corticosteroid (17).
High-dose corticosteroids may trigger critical illness myopathy, in particular, among patients with prolonged intensive care unit (ICU) stay, mechanical ventilation, or persistent systemic inflammation (35; 36). A severe, acute myopathy that prolongs ventilator dependence has been described in patients treated with high-dose corticosteroids, many of whom also received nondepolarizing neuromuscular blocking agents (25). The first patient reported with this acute form of steroid myopathy was a 24-year-old woman placed on large doses of intravenous hydrocortisone (up to 3 g a day) for status asthmaticus (40). After 8 days, her airway obstruction resolved, but she was unable to resist gravity in both proximal and distal muscles. She gradually improved and could walk unassisted after 3 weeks but continued to have distal leg weakness after 2 months. Since this initial description, many additional patients have been reported in the literature (25; 33; 34). However, most prospective studies could not identify corticosteroids as an independent risk factor for critical illness myopathy, as summarized in a Cochrane review (24). Similarly, ICU-acquired neuromyopathy was common (34%) among 128 survivors of persistent acute respiratory distress syndrome but was not significantly associated with methylprednisolone treatment (28). Differential diagnosis between critical illness myopathy and critical illness polyneuropathy is important, as prognosis is more favorable in critical illness myopathy (35; 36). Critical illness myopathy and critical illness polyneuropathy are discussed in detail in another MedLink summary.
Nearly 3,000 illustrations, including video clips of neurologic disorders.
Every article is reviewed by our esteemed Editorial Board for accuracy and currency.
Full spectrum of neurology in 1,200 comprehensive articles.
Listen to MedLink on the go with Audio versions of each article.